Menopause Expert Forum
menopause
About This Forum:

Questions in the Menopause forum are answered by medical professionals and experts. Topics covered include menopause issues, depression, hormone replacement therapy , hot flashes, joint or muscle problems, memory problems, mood swings, osteoporosis , sexual problems, skin changes, sleeping problems, vaginal problems, and weight problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

menopause

Hello,
I had my last period two years ago. I took biodentical hormones at that time. They seemed to help the hot flashes for a period of time. The hot flashes then came back, and after trying numerous hrt, without success, I decided to wait it out.  
Now six months ago, the hot flashes have become quite bothersome again. I am up 5-6 times a night, and they also happen numerous times during the day.
My question to you is, why would the symptoms of menopause worsen with time instead of improving. And also, can hormone replacement make your hot flashes worse.  Over the weekend, I filled another prescription for a bioidentical, and I seem to be getting more hot flashes than when I was taking nothing.
Thank you for any advice you can give.
Peg
Related Discussions
242601_tn?1217000247
A. It is possible that your were in the early stages of menopause or in perimenopause
8 Comments
Blank
143952_tn?1237868141
Hi - I stopped taking HRT within one year of menopause.  After ten years, I still have hot flashes.  I can go months without having one, and then they're back.  So, maybe that's just the norm.  I's annoying, and I'm not sleeping very well, but I just don't want to take any HRT.
Blank
143952_tn?1237868141
oops - i didn't realize this was a moderated forum.  sorry!
Blank
Avatar_n_tn
10 years with hot flashes, I can't imagine.  Why don't you take anything?
Blank
106886_tn?1281295172
Hi,

I have been taking bioidentical hormones for six years, since I had a radical hysterectomy for an ovarian cancer dx in 2000. Caught everything early, thankfully. The oncologist started me on bioidentical estrogen and 9 months later I started on Bioidentical progesterone (not Progestin...important to know the difference..This can get very, very confusing...). Wish I'd found out about the progesterone sooner. It took about two months to kick in (takes three months to deplete from your system after ovaries are removed as in my case) but it was a huge help. It is important to balance the two hormones or you wind up with effects of estrogen dominance and tons of symptoms from that alone. I am also on testosterone.

I need a script for all of this, of course, but I am grateful that my doctor is willing to work with me...and, much of the information I have gotten has come from the pharmacist I work with, too. But, the brain fog, mild depression, joint pain, night sweats, fatigue, memory lapses, etc, were not helping my quality of life...like my job..my family, etc. and I am grateful for this help. After researching this information, you will see the benefits that can be received, too, from this type of help. It can be a bit overwhelming at first, but it is worth it.

One reason (from what I have heard)you are probably having the recent symptoms even though you have started back on the bio's is that you do stimulate the cell receptors that are not used to finding estrogen in your body (other than what is made from the fat in the system)...it is like they gave up after trying to find it. Then, suddenly...hey..here are some hormones!

So, symptoms can be exaggerated at first. The other thing is...I lowered my doses about 8 months ago and was warned that I might have "break through" symptoms...and, I did. Some have gone away but some are still there and I have to pay attention to the symptoms so that dose adjustments can be made. I just got my report back from a saliva/blood test. Very interesting. You can get information on this from a compounding pharmacist or perhaps from your doctor if they are familiar with these types of hormones. Many doctors are not familiar with them, so you have to educate yourself and really work closely with the pharmacist and doctor working with you.

Read and research (I like "The Wisdom of Menopause" by Christianne Northrup, MD) and that should help you find some answers and other resources.

The other thing to look at is thyroid. Thyroid problems go hand in and with menopause and this can make the symptoms worse. Low to no progesterone can make thyroid problems worse, too. I just started treatment with Armour thyroid a year ago, but we are still tweaking the doses...so many things in our environment and in our system, including stress level can affect the hormones in our body whether we take them as supplements (such as thyroid, or bio estrogen, and progesterone).

Best of luck to you. Hope you get some answers.

Mary
Blank
Avatar_n_tn
thanks Mary.  Do you also know how long it takes for hrt to take effect?
Blank
106886_tn?1281295172
Hi, Sorry it took me awhile to get back to you.

Again, just to clarify, I don't use HRT, or what most people think of when they think of hormones these days. Don't mean to split hairs, but I have been encouraged all these years to call them bioidentical hormones, an even better name than "natural" hormones, so that when you ask for them specifically, hopefully you will get steered in the right direction. Some refer to them as "BHRT"...again, I hope I don't sound picky, but after studying these things for six years...and, taking them for that long, too, you would be surprised at the various reactions I get not just from friends but from health care professionals. They think I am talking about the drugs from the pharmaceutical companies and ask why I would risk going on them due to the side effetcs, but I am talking about the hormones that are molecularly similar to what we make in our body, and if used correctly, can give very good results without the worry that comes from HRT. It is getting better now that more women are demanding them, and more doctors are trying to become familiar with them, but there is much confusion about them, starting with the name.

But, to answer your question, for me since I had a radical hysterectomy, it is hard to gauge how quickly the estrogen kicked in, but I imagine it did right away as my oncologist put it on me (it was a patch, the Vivelle patch, a bioidentical estrogen that I could pick up at any local pharmacy) so I never did have a hot flash. But, I ended up in estrogen dominance...and it was because of that that I started to research this stuff and find out what it was that was missing. That is when I found Northrup's book and it changed my life. I didn't want to let go of the estrogen, but I discovered that I needed bioidentical progesterone (which I had to get from a compounding pharmacist). It takes three months before this hormone is depleted from the body after ovaries are taken (or after you quit ovulating) and so I was prepared to wait up to three months for the effects to kick in. I would say I started to feel much better after just over a month. And, by the end of the second month...wow! It was like I felt a fog evaporate from my brain. And, I had more energy and I slept better....calmer and more relaxed.

Again, if you get a chance, pick up Northrup's book. Or see if they have it at the library. It is very helpful. And, it steered me on to reading other books on the topic of estrogen dominance, etc, afterwards. Interesting stuff.

Take care, Mary
Blank
Avatar_n_tn
I had a complete hysterectomy (uterus, tubes and ovaries) on September 8th.  I am feeling pretty good right now.  Would I be considered in Menopause?  Also you hear about all these things like personality change, hot sweats, etc. does that happen right away or does it take months.  It is like I am waiting for something weird to happen to me.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank